Possible problems with Zofran could be bad news for chemo patients

Related articles

Nausea and vomiting, possibly the most unpleasant side effects of chemotherapy, have been treated for the past twenty years with a drug called ondansetron (Zofran). Now, though, the FDA has issued a warning that the drug may lead to dangerous heart arrythmias called prolonged QT intervals a disconcerting prospect for the cancer patients who rely on the drug to quell their chemo-induced nausea. As ACSH s Dr. Josh Bloom notes, Zofran revolutionized the field of chemotherapy. Even with the worst therapies, patients who would spend days vomiting (sometimes causing them to discontinue their chemo) experienced little or none. The FDA s announcement, then, is troubling news to the large number of patients who rely on this generally safe and effective drug.

Especially at risk are patients with underlying heart conditions, those who are predisposed to low blood levels of potassium and magnesium, and those taking other medications also associated with a prolonged QT interval.

In order to gain a better sense of the drug s effect on heart rhythm, the FDA has ordered manufacturer GlaxoSmithKline to conduct a thorough study, the results of which are expected next summer. In the meantime, the drug s label will be changed to include an appropriate warning, as well as a recommendation of ECG monitoring for at-risk patients.

It would be a shame if this problem caused the drug to be withdrawn, says Dr. Bloom. However, I don t believe this will happen. More likely, if anything, a black box warning label will be required.. And, fortunately, there are other members of this drug class, even if Zofran is ultimately discontinued. Although these, too, will now need to be studied for potential cardiac toxicity.